Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/brain-nervous-system-disorder/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    Parkinson's and coughing
    avatar
    An_244480 posted:
    I have had PArkinson's for six years and am doing well except for coughing/choking. The coughing is all day but stops at night if I lay on my side. I am on Sinemet and Proscar. I am very active. I have tried asthma meds, post nasal drip meds, reflux meds all to no avail.
    I am allergic to psudanephrine but have tried some cough medicines. The PD specialist says I should see my GP. e sent me to a respirologist who is stumped. I have a speech therapist who has dealt with the choking, some what. Is there an answer to this cough?
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Hi, An_244480,
    Choking/coughing while laying on your back is likely from saliva pooling in the back of your throat. I am assuming that since the symptom disappears when you lay on your side, this may be the case.

    If that is the case, the next leap of assumption is that there is a pooling of saliva when you are awake during the day. If you have increased salivation to the point that you need to carry a handkerchief with you, I think you may want a treatment to reduce your saliva production - that would likely be with injections of botulinum toxin to the parotid glands. If you do not have problems with drooling, it may be that saliva pools and you are not swallowing frequently enough. Try a piece of hard candy or gum - this will increase swallowing frequency and may be enough to help. (My sense is that this is a simple problem, since your doctors have looked at the difficult ones.)
     
    avatar
    Chudleigh replied to Mark A Stacy, MD's response:
    I spoke to my PD doctor and he has given me Isopto Atropine drops to put under my tongue. Have you used these and found them to work?
     
    avatar
    susiemargaret replied to Chudleigh's response:
    hello, C --

    webMD info on atropine drops is at http://www.webmd.com/drugs/drug-6687-atropine Oral.aspx?drugid=6687&drugname=atropine Oral&source=2 . you may also want to take a look at http://www.mdvu.org/emove/article.asp?ID=364 .

    -- susie margaret
    what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.


    Helpful Tips

    doctor/patient experience with rytary
    Hi- I am a cc physician who was diagnosed 6 years ago at age 41--I have not had tremor or dyskinesia but certainly have significant off ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center